Sh!tty Situation

I was scrolling through my Facebook feed the other day when I came across an article a family member had posted and it definitely caught my attention…

Untitled

My first thought was “WTF?! My son takes this!!!” So, I immediately began reading and the farther and farther I got into the article the more I could feel my heart pounding and my blood boiling. For those who don’t know, MiraLAX is prescribed for constipation. My son, who recently just turned 4, was prescribed this medication when he was around 2 years old by his gastroenterologist. I never questioned her because she is supposed to be one of the top G.I. specialists in the state of California.

MiraLAX’s main ingrediant is Polyethylene glycol. According to the National Institute for Occupational Safety and Health, it is an extremely toxic substance:

“Ethylene glycol is chemically broken down in the body into toxic compounds. It and its toxic byproducts first affect the central nervous system (CNS), then the heart, and finally the kidneys. Ingestion of sufficient amounts [as little as 30 ml — KM] can be fatal.” [2]

If you’ve even made it this far you can see why I was becoming upset….and this is just the beginning. Keep reading…

In addition to neurotoxicity, the following serious complications have been associated with polyethylene glycol-containing laxatives:

Nephrotoxicity: PEG has been connected to nephrotoxicity — an euphemism for kidney damage — when used as a drug solvent [link, link] or when applied to skin [4].  For these reasons PEG is contraindicated for patients with kidney disease. This particular “side effect” is most likely related to the hydrolyzed (separated in water solution) molecules of ethylene glycol.

Urticaria: PEG may  cause allergy-related hives (urticaria) — raised red welts on the surface of the skin. Children are particularly susceptible to hives, and face a grave risk of anaphylaxis — a life-threatening allergic reaction that may develop within minutes or even seconds after ingesting a PEG-containing laxative. Links between PEG and urticaria have been documented as far back as 1991 [link].

Esophageal perforations: Also known as Mallory-Weiss tear, esophageal perforations associated with polyethylene glycol electrolyte lavage solution have been reported as far back as 1991. These tears and related bleedings may occur in the mucus membrane of the lower part of the esophagus, or upper part of the stomach [link].

This particular side effect isn’t directly related to MiraLAX which is taken in smaller doses, but the potential is always there, particularly among young children or patients with GI tract obstruction that may initially manifest itself as constipation.

Encopresis. The involuntary passage of stools in toilet trained children is one of the nastiest side effects of taking PEG-containing laxatives. The same condition may affect adults, and for the same reasons — a continuous leakage of semi-formed stools from the large intestine, an outcome of PEG “working” too well.

All of the “collateral damage” from PEG shouldn’t surprise anyone, least of all seasoned chemists, pharmacists, and medical doctors. This industrial chemical is manufactured by The Dow Chemical Company for use in wood treatments, paints, coatings, rubber, textiles, detergents, and toilet bowl cleaners [5].

Wow. Just wow. Oh, we still have more…

Despite all of its well-established risks, MiraLAX has never been tested for safety in pregnant women and children:

Safety and effectiveness [of PEG] in pediatric patients has not been established. ” “Animal reproductive studies have not been performed with Polyethylene Glycol 3350 NF. It is also not known whether Polyethylene Glycol 3350 NF can cause fetal harm when administered to a pregnant woman, or can affect reproductive capacity…” [7]

ARE YOU KIDDING ME???

miralax-use-7days-warning

OKAY, JUST SHOOT ME. This information isn’t all of it either. There is a LOT more if you want to continue reading and find out more. http://gutsense.org/gutsense/the-role-of-miralax-laxative-in-autism-dementia-alzheimer.html#.VKJIw4x4940.facebook


So, what did I do with all of this newfound information? I called his G.I. doctor and his peditrician because I was absolutely livid. I called and left messages the next morning for both of them to call me back. I finally heard from them around 5 p.m. I had already had ALL day to fester over things and boy did I. The G.I. doctor called first.

Her first sentence: “So my receptionist said you wanted to talk to me about a medication I put your son on?

Umm..yea. I explained to her all of the information previously stated and she was downright offended that I questioned her. Hold up, this is my son’s well-being we are discussing and you want to be offended because I questioned you? Are you out of your mind? I was trying to be polite as possible but that quickly ended within the first minute of the conversation. Basically, she went on to tell me that it’s not approved for use for children because people do not want to give their kids up for drug testing but it is the most commonly prescribed drug for constipation. IDGAF! Then how the hell are all of the other drugs approved for use in children approved?! Oh I guess my questions make sense huh…and why has he been on it 2 mf’ing years?! She said to go ahead and take him off of it and we can try a diet plan. I asked if there were alternatives she said no and hung up on me. Little does she know we go to see her in 22 days!!

His pediatrician called almost immediately after. I was quite nice to her because I actually like her. She told me the same thing in a much nicer way and said my concerns were definitely valid ones. She gave me some suggestions to try and said to go ahead and stop giving him the MiraLAX. We will try giving him fiber supplements first and go from there.

They don’t get it though. I don’t want to just treat his constipation. I want to know WHY he is chronically constipated. Ugh…

Advertisements

About Tomonica

Hi, I'm Silas' mom and this blog is simply to document our journey with autism. There will be topics such as how our journey began, what certain aspects of autism are, therapies, successes and failures, as well as sometimes just my craziness. I hope you enjoy reading this and perhaps learn something useful.

Posted on December 31, 2014, in Uncategorized. Bookmark the permalink. 3 Comments.

  1. My concern is why they put Silas on this medication if they knew this information before hand. I Have a problem with that! The effects and side effects are not something they should be making the decisions about. I know you will continue to look into this matter and make sure he gets the correct medicines he needs. (I knew the first one to call back was gonna catch Hell) JS

  2. Moni, as always your concern for Silas and his well being will prevail in researching and finding a solution to deal with his constipation issues! Praying God will grant you wisdom and discernment and perseverance in your search for answers! Love you!

  3. Danielle Massey

    Oh my goodness! This is something that not only my pregnant self but my children have been told to take several times! How concerning! Thank you for sharing!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: